Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 38, NWS Twin Cities, MN

June 12, 2024Benton County, Morrison County, Stearns County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 12, 2024, 6:51 PM CDT for Benton County, Morrison County, Stearns County, Minnesota. It was in force for 54 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2024, 6:51 PM CDT (23:51 UTC)
Expired
Jun 12, 2024, 7:45 PM CDT
In force
54 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benton County, MN, Morrison County, MN, Stearns County, MN

The radar

The Minneapolis radar (KMPX), 117 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 7:05 PM CDTTSTM WND DMG4 Nnw Albany, MN50 foot tall trees uprooted.
Jun 12, 7:18 PM CDTTSTM WND DMG3 S St. Stephen, MNDelayed report. Many trees down. Time estimated from radar.
Jun 12, 7:29 PM CDTTSTM WND GST 612 Sw Sartell, MN
Jun 12, 7:30 PM CDTTSTM WND DMGSartell, MNLarge branches down and power out in Sartell. Reported via X. Time was estimated.
Jun 12, 7:30 PM CDTTSTM WND GST 561 N Rice, MNMesonet station MN064 T.h.10 - Rice - Mp 162.
Jun 12, 7:40 PM CDTTSTM WND DMG1 Sse Sauk Rapids, MNTree damage. Reported via mPING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2495 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

319 
WUUS53 KMPX 122351
SVRMPX
MNC009-097-145-130045-
/O.NEW.KMPX.SV.W.0038.240612T2351Z-240613T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
651 PM CDT Wed Jun 12 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Western Benton County in central Minnesota...
  Northeastern Stearns County in central Minnesota...
  Southwestern Morrison County in central Minnesota...

* Until 745 PM CDT.

* At 651 PM CDT, a severe thunderstorm was located near Grey Eagle,
  or 27 miles east of Alexandria, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  St. Cloud, Little Falls, Sartell, Sauk Rapids, Waite Park, St.
  Joseph, Collegeville, Albany, Avon, Royalton, Holdingford, and
  Freeport.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 139 and 164, and
between mile markers 168 and 171.
 U.S. Highway 10 in Minnesota between mile markers 149 and 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4589 9416 4556 9409 4555 9415 4548 9413
      4561 9478 4577 9469 4578 9465 4599 9465
TIME...MOT...LOC 2351Z 278DEG 33KT 4577 9484 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ETA
1 follow-up statement
828 
WWUS53 KMPX 130018
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
718 PM CDT Wed Jun 12 2024

MNC097-130028-
/O.CAN.KMPX.SV.W.0038.000000T0000Z-240613T0045Z/
Morrison MN-
718 PM CDT Wed Jun 12 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MORRISON COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for central
Minnesota.

&&

LAT...LON 4581 9414 4556 9409 4555 9415 4548 9413
      4556 9454 4570 9473 4577 9455 4577 9428
TIME...MOT...LOC 0018Z 278DEG 33KT 4573 9449 

$$

MNC009-145-130045-
/O.CON.KMPX.SV.W.0038.000000T0000Z-240613T0045Z/
Benton MN-Stearns MN-
718 PM CDT Wed Jun 12 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN BENTON AND NORTHEASTERN STEARNS COUNTIES...

At 718 PM CDT, a severe thunderstorm was located over Holdingford, or
17 miles south of Little Falls, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
St. Cloud, Sartell, Sauk Rapids, Waite Park, St. Joseph,
Collegeville, Albany, Avon, Holdingford, Freeport, Rice, and Opole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for central
Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4581 9414 4556 9409 4555 9415 4548 9413
      4556 9454 4570 9473 4577 9455 4577 9428
TIME...MOT...LOC 0018Z 278DEG 33KT 4573 9449 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ETA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:46 PM CDT, 5 minutes earlier. Its key messages:

  • Warm and muggy today with strong to severe thunderstorms expected this afternoon and evening. Large hail, damaging winds and a few tornadoes are possible.
  • Seasonable temperatures and dry weather are expected to end the week with rain returning Saturday through early Sunday.
  • Chances for precipitation along with warmer temperatures will persist through early next week.&&
Area forecast discussion, Jun 12, 6:46 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
646 PM CDT Wed Jun 12 2024

.KEY MESSAGES...

- Warm and muggy today with strong to severe thunderstorms expected
this afternoon and evening. Large hail, damaging winds and a few
tornadoes are  possible.

- Seasonable temperatures and dry weather are expected to end the
week with rain returning Saturday through early Sunday.

- Chances for precipitation along with warmer temperatures will
  persist through early next week.&&

.DISCUSSION...
Issued at 636 PM CDT Wed Jun 12 2024

Showers and thunderstorms are continuing to make their way gradually
to the east this afternoon. Visible satellite showing much
clearer skies across much of western and northern MN as compared
to western WI. Thus, nudged down MaxT mainly across western WI
due to ongoing cloud cover. Agitated cu has already began to
redevelop across western MN and is expected to continue growing
in coverage through this afternoon. Across southern and
southwestern MN, observations sites are reporting breezy
conditions with gusts consisting of 20-30 mph. Even more
noticeable, is the strength of a SW'ly LLJ which is forcing
temperatures to rebound quickly into the upper 70s, upper 80s,
and even a couple of 90s. Meanwhile in the upper-levels, zonal
flow with a 120kt upper-level jetstreak extends from Montana all
the way to the Great Lakes region allowing for plenty of
divergence aloft. Closer to the surface, low pressure continues
to skirt across the MN/CAN border to which remains our primary
driver for additional rounds of convection this afternoon.

A cold front associated with the low pressure will proceed through
MN/WI as we progress through the remainder of this afternoon and
evening. Instability will increase across western MN early this
afternoon to values between 2000 to 3000 J/kg, and effective bulk
shear between 40-50 kts. Convective redevelopment is forecast
to begin as early as 3 PM but looking more likely near 5 PM
onward. As of now, all storm hazard types are in play although
the more favorable environment for tornadoes looks to be focused
more over north- central and northeastern MN given the 50-60kts
of effective shear. As development does occur, storm mode
should begin as supercellular providing the tornado/hail threats
and then congealing into QLCS line with potential bowing
segments providing the damaging wind threat. Although one
concern though we have is the results from recent CAMS. The HRRR
has been trending less convection coverage except for a few
isolated cells across western MN and central MN as well as
delaying more widespread redevelopment later and across
southeastern MN whereas the Nam3k favors a more widespread
QLCS.

Conditions will begin to improve as we move into Thursday and
Friday. The aforementioned low pressure will vacate east while
ridging builds over the western CONUS. Skies will clear out by
Thursday afternoon with forecasted highs around the 80 degree
mark and with Td's in the 50s, conditions will likely not feel
as sticky as compared to today. This weekend into early next
week looks to be more wet than dry. A broad troughing pattern to
our west will lag in progression and eject multiple shortwaves
across the northern plains. As for QPF, the Weather Prediction
Center QPF forecast consists much of central MN and western WI
could see at least an 1" if not more of rainfall. Portions of
southeastern MN could sneak over the 2" mark by the start of
next week. Temperatures during this time will fluctuate between
the upper 70s to mid/upper-80s.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 636 PM CDT Wed Jun 12 2024

A few strong to severe storms have developed early this evening
in central Minnesota. They continue to move into a favorable
environment to sustain themselves. The storms will move eastward
over the next few hours, with RWF and MKT being the most likely
sites to miss the action. We will clear out shortly after
midnight in Wisconsin with light northwest winds.

KMSP...The window for storms looks to be between 03-05z, with
the possibility for development ahead of that timeframe, but
lesser confidence on that. These storms will likely lead to
MVFR/IFR conditions and could be severe.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind VRBL at 5 kts.
SAT...RA/TSRA/MVFR likely, IFR possible. Wind SE 10-15 kts.
SUN...Mainly VFR. Slight chc TSRA/MVFR. Wind SW 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Dunleavy
AVIATION...PV
Hazardous weather outlook, Jun 12, 2:55 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
255 PM CDT Wed Jun 12 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
132000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
255 PM CDT Wed Jun 12 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms are possible across parts of the area this
evening into tonight. If storms do occur, they would likely be
severe with large hail, damaging wind, and tornadoes possible.
Storms will come to an end by midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Flooding along area rivers will hold steady or steadily fall over
the next few days. Rain from upcoming events could prolong
crests.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Jun 12, 1:09 PM CDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
109 PM CDT Wed Jun 12 2024

MNZ093-121915-
Freeborn MN-
109 PM CDT Wed Jun 12 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FREEBORN COUNTY
THROUGH 215 PM CDT...

At 109 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near London, or 7 miles west of Austin, moving east at
55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Glenville, Emmons, London, Mansfield, Twin Lakes, Conger, and Myrtle.

This includes the following highways...
 Interstate 35 between mile markers 1 and 6.
 Interstate 90 between mile markers 167 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4365 9365 4356 9322 4385 9314 4385 9305
      4350 9305 4350 9365
TIME...MOT...LOC 1809Z 281DEG 46KT 4363 9312

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ETA
Special weather statement, Jun 12, 2:19 PM CDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
219 PM CDT Wed Jun 12 2024

MNZ060-062-063-070-121945-
Washington MN-Dakota MN-Hennepin MN-Ramsey MN-
219 PM CDT Wed Jun 12 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HENNEPIN...NORTH
CENTRAL DAKOTA...SOUTHWESTERN WASHINGTON AND SOUTHERN RAMSEY COUNTIES
THROUGH 245 PM CDT...

At 217 PM CDT, trained weather spotters reported a strong
thunderstorm over Minneapolis, moving east at 35 mph.

HAZARD...Half inch hail.

SOURCE...Trained weather spotters.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Minneapolis, St. Paul, Eagan, Woodbury, Maplewood, Cottage Grove,
Inver Grove Heights, Roseville, Oakdale, South St. Paul, West St.
Paul, and Mendota Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4493 9333 4501 9330 4500 9288 4476 9296
TIME...MOT...LOC 1917Z 280DEG 29KT 4495 9322

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

BPH
Local storm report, Jun 12, 2:59 PM CDT, 3 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
259 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Tstm Wnd Dmg     Twin Lakes              43.56N 93.42W
06/12/2024                   Freeborn           MN   Broadcast Media

            Photo of downed tree in Twin Lakes. Time was
            estimated.

&&

MKM
Local storm report, Jun 12, 3:07 PM CDT, 3 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
307 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     Tstm Wnd Gst     2 N Albert Lea          43.68N 93.37W
06/12/2024  M48 MPH          Freeborn           MN   AWOS

            AWOS station KAEL Albert Lea AP.

&&

MKM
Local storm report, Jun 12, 6:05 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
605 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Hail             4 WSW Clarissa          46.10N 95.02W
06/12/2024  M1.00 Inch       Todd               MN   Trained Spotter

&&

tdk
Local storm report, Jun 12, 6:11 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
611 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     Hail             1 SW Alexandria         45.88N 95.39W
06/12/2024  M1.00 Inch       Douglas            MN   Trained Spotter

&&

MKM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:24 AM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle36 min
Jun 12, 6:57 AM CDTSpecial Weather StatementMPXChippewa, Kandiyohi33 min
Jun 12, 7:02 AM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Swift28 min
Jun 12, 7:19 AM CDTSpecial Weather StatementMPXSwift26 min
Jun 12, 7:34 AM CDTSpecial Weather StatementMPXLac qui Parle41 min
Jun 12, 7:44 AM CDTSevere Thunderstorm WarningMPXYellow Medicine46 min
Jun 12, 8:35 AM CDTSpecial Weather StatementMPXRenville25 min
Jun 12, 8:47 AM CDTSpecial Weather StatementMPXChippewa28 min
Jun 12, 9:19 AM CDTSpecial Weather StatementMPXRenville26 min
Jun 12, 9:37 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Renville27 min
Jun 12, 9:45 AM CDTSpecial Weather StatementMPXRenville30 min
Jun 12, 10:05 AM CDTSpecial Weather StatementMPXMcLeod25 min
Jun 12, 10:33 AM CDTSpecial Weather StatementMPXMcLeod27 min
Jun 12, 10:44 AM CDTSpecial Weather StatementMPXNicollet31 min
Jun 12, 10:59 AM CDTSpecial Weather StatementMPXBrown31 min
Jun 12, 11:00 AM CDTSpecial Weather StatementMPXGoodhue, Steele, Waseca45 min
Jun 12, 11:16 AM CDTSpecial Weather StatementMPXRenville29 min
Jun 12, 11:25 AM CDTSpecial Weather StatementMPXNicollet35 min
Jun 12, 11:25 AM CDTSpecial Weather StatementMPXBlue Earth, Watonwan35 min
Jun 12, 11:43 AM CDTSpecial Weather StatementMPXNicollet92 min
Jun 12, 12:07 PM CDTSpecial Weather StatementMPXRice, Steele, Waseca83 min
Jun 12, 12:39 PM CDTSpecial Weather StatementMPXBlue Earth, Faribault, Watonwan96 min
Jun 12, 12:47 PM CDTSpecial Weather StatementMPXFreeborn28 min
Jun 12, 1:09 PM CDTSpecial Weather StatementMPXFreeborn66 min
Jun 12, 1:10 PM CDTAreal Flood WarningMPXLe Sueur, Scott, Sibley6 hr
Jun 12, 2:19 PM CDTSpecial Weather StatementMPXRamsey26 min
Jun 12, 5:14 PM CDTSevere Thunderstorm WarningMPXDouglas46 min
Jun 12, 5:20 PM CDTSevere Thunderstorm WarningMPXTodd40 min
Jun 12, 5:48 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope42 min
Jun 12, 6:14 PM CDTSevere Thunderstorm WarningMPXStearns, Todd46 min
Jun 12, 6:47 PM CDTTornado Warning Tornado observedMPXMorrison28 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.